The Truth About The Pill & Weight Gain

Photographed by Ashley Armitage.
The idea that the contraceptive pill causes weight gain is so widespread that a study from 2016 suggested that it may influence the kind of birth control people choose. But how much truth is there to this?
"Overall, [it's] untrue," says Johanna Halfon, MD, assistant professor of obstetrics and gynecology at Columbia University Irving Medical Centre. "Though many may experience different reactions to birth control pills, on a population level, birth control pills do not cause an increase in weight."
Indeed, a study from 2014 that looked at 49 different trials found no substantial link between birth control and weight gain, and another 2014 study found that birth control wasn't associated with weight gain in women of varying sizes.
Advertisement
Still, you've likely heard a story about a friend, or a friend-of-friend, who swears that their new birth control made them gain weight.
Dr. Halfon says this myth has likely persisted because "many women are on birth control pills and many women may gain weight during the time they are on the pill, for many different reasons unrelated to the hormones in the pill."
"Some people experience bloating and breast tenderness on birth control pills in the first few months and then stop before they give their body a chance to adjust to the hormones," she says.
In other words, any weight gain you see after starting a new birth control pill may be temporary, and you may even be gaining weight for reasons that aren't tied to your birth control. Plus, when you're starting to take a new pill every day, you might have more reason to be on the lookout for any effects it could have on your body.
"Women may be more conscientious of small changes in body weight when they are taking a pill everyday versus when they are not," Dr. Halfon says. "Anytime there is a potential side effect experienced by people, we tend to hear more about that side effect, making it seem like it happens much more than it actually does."

With every birth control method, some woman may experience side effects that the majority of other women do not.

Johanna Halfon, MD
But if you are getting some unexpected side effects after a new birth control, Dr. Halfon says it's worth waiting it out. Like with any new regimen you're introducing into your life, you might want to give your body time to adjust before calling it quits.
Advertisement
"With every birth control method, some woman may experience side effects that the majority of other women do not," she says. "I like to tell my patients to give everything three to six months to adjust to the new regimen before making a decision to change or stop altogether."
Of course, birth control isn't supposed to make you feel sick or uncomfortable. If you're experiencing any negative effects that are still happening more than three months into taking your birth control, definitely talk to your doctor about finding something else that might work better for you.
"If you are unhappy with your method, talk to your doctor," Dr. Halfon says. "There are many different regimens out there. With a little patience, we can find the best one for you."
Read These Stories Next:

More from Body

Watch

R29 Original Series

Watch Now
Documentary
Extraordinary, one-of-a-kind individuals
Watch Now
Fashion
A look at the subcultures around the world that colour what we wear — and why.
Watch Now
Beauty
The craziest trends, most unique treatments, and strangest subcultures in the beauty world.
Watch Now
Travel
Explore the world's most vibrant cultural and culinary centres—in 60 seconds, of course.